From New York, USA:
My daughter is 11. She was diagnosed 5 years ago. Lately, in the morning, 2-3 hours after the insulin shot, she tested 300-400. I called the doctor who was of no help. We previously had a great doctor, who unfortunately has moved away. I do know that she shouldn't be so high at 2 hours after the breakfast. I raised the insulin, but it still doesn't seem to cover the problem. What should I do?
I suggest you and your daughter make an appointment to go in a meet with her doctor to discuss her control. It would be helpful to bring with you the records of her blood sugars before and after the insulin changes you made.
Although it is hard to avoid a rise of blood sugar after meals, 300 to 400 2-3 hours after breakfast is high. possibilities to consider:
You shouldn't make any changes without first consulting with your daughter's doctor. Sometimes it is hard to figure out what is going on over the phone, and coming in and talking person to person, might be more productive, especially if this doctor is new to the practice and has to become familiar with many new patients in a short time.
- Too much juice or other concentrated carbohydrates at breakfast (breakfast time is the hardest time of the day to "match" insulin with food and get the insulin to work fast enough to take care of breakfast)
- If she is not already using Humalog before breakfast, you may want to switch to this instead of Regular as Humalog works faster than Regular.
- If you can't get her morning Humalog or Regular to work "fast enough" you may be able to increase her evening intermediate insulin a little, especially if it is given at bedtime instead of before supper. It may then continue to work into the morning. Of course, if you do this, you will want to be on the lookout for lows during the night or before breakfast.
- You and she might want to consider more "intensive" insulin therapy such as giving Humalog with or without Regular before each meal combined with some form of intermediate or long acting insulin once or twice daily or the continuous subcutaneous insulin infusion pump.
Original posting 6 Jun 2000
Posted to Hyperglycemia and DKA
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.